Aliseum overdose; Alupram overdose; Atensine overdose; Valium overdose; Valrelease overdose; Vatran overdose; Vivol overdose; Zetran overdose
Diazepam is a prescription medicine used to treat anxiety disorders. It is in a class of drugs called benzodiazepines. Diazepam overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Diazepam can be harmful in large amounts.
Medicines with these names contain diazepam:
Other medicines may also contain diazepam.
The most common symptom of a diazepam overdose is falling into a deep sleep or "coma" while still being able to breathe well enough. Other symptoms may include:
Have this information ready:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
Treatment may include:
Recovery from a diazepam overdose is very likely. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability.
People who inject large amounts of this drug through a vein (intravenously or IV) have a worse outcome than those who swallow too many pills.
Aronson JK. Diazepam. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:930-937.
Gussow L, Carlson A. Sedative hypnotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 159.BACK TO TOP
Review Date: 10/3/2019
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2020 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.